The mathematics of Ponzi schemes
A first order linear differential equation is used to describe the dynamics of an investment fund that promises more than it can deliver, also known as a Ponzi scheme. The model is based on a promised, unrealistic interest rate; on the actual, realized nominal interest rate; on the rate at which new deposits are accumulated and on the withdrawal rate. Conditions on these parameters are given for the fund to be solvent or to collapse. The model is fitted to data available on Charles Ponzi's 1920 eponymous scheme and illustrated with a philanthropic version of the scheme.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Blanchard Olivier & Weil Philippe, 2001.
"Dynamic Efficiency, the Riskless Rate, and Debt Ponzi Games under Uncertainty,"
The B.E. Journal of Macroeconomics,
De Gruyter, vol. 1(2), pages 1-23, November.
- Olivier Jean Blanchard & Philippe Weil, 1992. "Dynamic Efficiency, the Riskless Rate, and Debt Ponzi Games Under Uncertainty," NBER Working Papers 3992, National Bureau of Economic Research, Inc.
- Olivier J. Blanchard & Philippe Weil, 2001. "Dynamic Efficiency, the Riskless Rate, and Debt Ponzi Games under Uncertainty," Post-Print hal-01030812, HAL.
- Olivier J. Blanchard & Philippe Weil, 2001. "Dynamic Efficiency, the Riskless Rate, and Debt Ponzi Games under Uncertainty," Sciences Po publications info:hdl:2441/8607, Sciences Po.
- Bhattacharya, Utpal, 2003. "The optimal design of Ponzi schemes in finite economies," Journal of Financial Intermediation, Elsevier, vol. 12(1), pages 2-24, January.
- O'Connell, Stephen A & Zeldes, Stephen P, 1988. "Rational Ponzi Games," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 29(3), pages 431-450, August.
- Stephen A. O'Connell & Stephen P. Zeldes, "undated". "Rational Ponzi Games," Rodney L. White Center for Financial Research Working Papers 18-86, Wharton School Rodney L. White Center for Financial Research.
- Forslid, Rikard, 1998. "External Debt and Ponzi-Games in a Small Open Economy with Endogenous Growth," Journal of Macroeconomics, Elsevier, vol. 20(2), pages 341-349, April. Full references (including those not matched with items on IDEAS)
When requesting a correction, please mention this item's handle: RePEc:eee:matsoc:v:58:y:2009:i:2:p:190-201. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.